A 55-year-old man with history of hypertension, lung cancer, and left upper extremity deep venous thrombosis (DVT) secondary to a PICC line presented with right lower extremity pain. He reported calf pain with swelling for two days. He put his pain at 10/10, and described it as constant and radiating up and down his calf. The pain had become so intense over the previous 24 hours that the patient said ambulation on that leg was excruciating. He reported no trauma. He was taking hydrochlorothiazide and Lovenox (enoxaparin), but was not on chemotherapy or radiation for his lung cancer.
The patient's vital signs were all stable without any fever or tachycardia. His right calf was swollen with 2+ pedal pulses with no discoloration of the calf or foot. No signs of abrasions or trauma were seen. He had full range of motion of his hip and knee, but reported 10/10 pain on palpation of his calf.
Laboratory values returned with hemoglobin 9.2, creatinine 1.05, INR 1.0, and potassium 4.9. An x-ray of his right knee returned without any abnormality, and formal ultrasound of his right lower leg showed no DVT in femoral or popliteal vessels, but was unable to assess calf veins because of patient discomfort.
Find the diagnosis and case discussion on the next page
Diagnosis: Spontaneous Calf Hematoma
The patient continued to have significant discomfort in his right calf after returning from ultrasound. A point-of-care ultrasound using the linear probe was performed over the swollen area, and a significant amount of fluid was seen over the medial aspect of his calf. Given his history of anti-coagulation, spontaneous calf hematoma was suspected and evaluation for acute compartment syndrome ensued.
Spontaneous bleeding on anticoagulants is always a concern when treating patients for venous thromboembolism (VTE), and is discussed with a patient as a potential risk factor in starting therapy. A 2008 review assessed the newer anticoagulants, which include antithrombin-dependent, low-molecular-weight heparin (LMWH), and antithrombin-independent direct inhibitors of factor Xa and thrombin, for bleeding risk. (Blood 2008;111:4871.) Two studies on the LMWH enoxaparin demonstrated that the bleeding risk for VTE for prophylaxis was 1.7 percent (Arch Intern Med 2002;162:1833), and the bleeding risk for VTE treatment was 2.1 percent. (Chest 2005;128:2203.) These studies consider major bleeding events as those requiring two units of packed RBCs for transfusion, a drop of hemoglobin below 20 g/L, intracranial and retroperitoneal bleed, and bleeding that required surgical intervention.
A calf hematoma would not qualify for a “major bleeding event” unless it met one of these criteria, but this patient was at risk for acute compartment syndrome. (Clin Orthop Relat Res 2010;468:940.) Compartment syndrome occurs when fluid (blood or edema) collects in a muscle compartment and raises intracompartmental pressure. The most sensitive clinical symptom of compartment syndrome is severe pain. Diagnosis is achieved by obtaining a compartment pressure. Indications for fasciotomy include under 30 mm Hg difference between intracompartmental pressure and diastolic blood pressure or neurological deficits. (Clin Orthop Relat Res 2010;468:940.)
An orthopedic surgery consult was placed to evaluate this patient for acute compartment syndrome given his 10/10 pain, sensation of pins and needles, and “tightness” of the right calf. Orthopedics determined that the patient did not have acute compartment syndrome at time of evaluation requiring immediate decompression. They recommended admission for conservative management with elevation of the affected limb at the level of the heart and compression dressings. The swelling and pain improved, and the patient was discharged from the hospital after 48 hours of observation.
Share this article on Twitter and Facebook.
Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.
Comments? Write to us at [email protected].